MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. D/B/A EV3 NEUROVASCULAR AXIUM; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. D/B/A EV3 NEUROVASCULAR AXIUM; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-4-8-3D-SS
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/30/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received report that during an aneurysm coiling procedure, the coil failed to detach from the push-wire.Alternative detachment methods were attempted without success.Two instant detaches were used, each 4 times to attempt to detach the coil.Manual method was attempted 4 times.The anatomy was normal.The acom aneurysm was unruptured with a 6mm max and 2mm neck.
 
Additional Manufacturer Narrative
The axium prime coil was returned for evaluation without the instant detachers as they were discarded.The tack weld replacement (twr) crimp was broken.The pushwire appeared to be broken at 4.5 cm from the proximal end with the release-wire retaining the two segments together.The pushwire was found to be intact distal to the break indicator at the manual detachment location (via hypotube).The pushwire segment was found to be bent at a couple of locations.The implant coil appeared to be damaged.The damaged implant coil was still attached to the pushwire; the coin was not found against the lumen stop with the coil shield present.Under the microscope, the outer jacket was then removed to gain access the coin.The pushwire was then intentionally broken distal to the break indicator and the release-wire was pulled back.The coin was measured in 3 locations was found to be within specifications.The inner diameter of the lumen stop and the inner diameter of the retainer ring were found to be visually acceptable.The lumen stop inner diameter (id) was measured and found to be within specification.The retainer ring inner diameter (id) was measured and found to be within specification.All other subassemblies appeared to be normal and no other anomalies were observed.Based on the analysis findings and the reported event details, the customer report of ¿non-detachment¿ was confirmed as the pushwire was returned with the implant coil still attached.The cause for the difficulty during detachment with the instant detachers could not be determined as the instant detachers were not returned; therefore, any contributing factors from the instant detachers could not be assessed.The twr crimp was found to be broken, which showed that the instant detacher was used to detached coil.However, the pushwire was found to be intact at the distal break indicator at the manual detachment location; which revealed that the customer did not correctly attempt to detach the implant coil by the manual method (via hypotube) as indicated in the ifu.The pushwire was instead found to be broken at 4.5 cm from the proximal end into two segments; but still retained by the release wire.During investigation, the implant coil was successfully detached when the correct method of manual detachment was attempted.It is possible that the bends in the pushwire or the incorrect method of manual detachment may have contributed to the non-detachment experience.However, the cause for damaged pushwire and coil could not be determined.All parts of the returned pushwire that could affect the detachment were found to be within specifications.Per the instructions for use (ifu): ¿if the coil does not detach after 3 attempts, discard the i.D.(instant detacher) and replace with a new i.D.(instant detacher).Also, in the rare event that the coil does not detach and cannot be removed from the implant delivery pusher, use the following steps for detachment.A.Grip the hypotube approximately 5 cm distal of the positive load indicator at the hypotube break indicator and bend the implant delivery pusher just distal to the hbi 180 degrees.B.Next straighten the pusher back, continue bending and straightening until the pusher tubing opens exposing the release element.C.Gently separate the proximal and distal ends of the open pusher.Then, under fluoroscopy, pull the proximal portion of the implant delivery pusher approximately 2-3 cm to confirm implant detachment per ifu.Damaged implant delivery pusher and/or coils may affect coil delivery to, and stability inside, the vessel or aneurysm, possibly resulting in coil migration or stretching.If the coil does not move with a one-to-one motion, or repositioning is difficult, the coil has been stretched and could possibly break.Gently remove and discard both the catheter and coil.¿ medtronic, inc.(medtronic) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information in the time allotted and has provided as much information as is available to the company as of the submission date this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic or its employees caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the fda 3500a form and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.Medtronic objects to the use of these words and others like it because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. D/B/A EV3 NEUROVASCULAR
9775 toledo way
irvine CA 92618
MDR Report Key8085488
Report Number2029214-2018-00955
Device Sequence Number19232329
Product Code KRD
UDI-Device Identifier00847536008168
UDI-Public00847536008168
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/07/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/01/2021
Device Model NumberAPB-4-8-3D-SS
Device Catalogue NumberAPB-4-8-3D-SS
Device Lot NumberA639136
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/10/2018
Initial Date Received by Manufacturer 10/30/2018
Supplement Date Received by Manufacturer02/11/2019
Initial Report FDA Received Date11/19/2018
Supplement Report FDA Received Date03/07/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1